Etanercept-induced myositis

Do We have to stop it? a surprising outcome

Hassan Tariq, Bibi Ayesha, Karen M. Weidenheim, Giovanni Franchin

Research output: Contribution to journalArticle

Abstract

We discuss a case of a 47-year-old man who presented with progressive proximal muscle weakness of the upper and lower extremities and unstable gait. He had been on etanercept for 6 months for severe psoriasis and psoriatic arthritis with good control of his disease. Serum creatine kinase (CK) level was found to be 5666 U/L and muscle biopsy showed a marked inflammatory myopathic process likely secondary to etanercept. He was started on high-dose steroids and advised to discontinue etanercept. Despite our recommendation, he never stopped using etanercept due to fear of a psoriasis flare. Three months later, he had significant improvement of clinical symptoms, normalised serum CK levels and discontinued prednisone.

Original languageEnglish (US)
Article number213577
JournalBMJ Case Reports
Volume2016
DOIs
StatePublished - Jan 11 2016

Fingerprint

Myositis
Creatine Kinase
Psoriasis
Psoriatic Arthritis
Muscle Weakness
Prednisone
Serum
Gait
Fear
Lower Extremity
Steroids
Biopsy
Muscles
Etanercept

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Etanercept-induced myositis : Do We have to stop it? a surprising outcome. / Tariq, Hassan; Ayesha, Bibi; Weidenheim, Karen M.; Franchin, Giovanni.

In: BMJ Case Reports, Vol. 2016, 213577, 11.01.2016.

Research output: Contribution to journalArticle

Tariq, Hassan ; Ayesha, Bibi ; Weidenheim, Karen M. ; Franchin, Giovanni. / Etanercept-induced myositis : Do We have to stop it? a surprising outcome. In: BMJ Case Reports. 2016 ; Vol. 2016.
@article{da5b2339976047fdbb06e4b50c467824,
title = "Etanercept-induced myositis: Do We have to stop it? a surprising outcome",
abstract = "We discuss a case of a 47-year-old man who presented with progressive proximal muscle weakness of the upper and lower extremities and unstable gait. He had been on etanercept for 6 months for severe psoriasis and psoriatic arthritis with good control of his disease. Serum creatine kinase (CK) level was found to be 5666 U/L and muscle biopsy showed a marked inflammatory myopathic process likely secondary to etanercept. He was started on high-dose steroids and advised to discontinue etanercept. Despite our recommendation, he never stopped using etanercept due to fear of a psoriasis flare. Three months later, he had significant improvement of clinical symptoms, normalised serum CK levels and discontinued prednisone.",
author = "Hassan Tariq and Bibi Ayesha and Weidenheim, {Karen M.} and Giovanni Franchin",
year = "2016",
month = "1",
day = "11",
doi = "10.1136/bcr-2015-213577",
language = "English (US)",
volume = "2016",
journal = "BMJ Case Reports",
issn = "1757-790X",
publisher = "BMJ Publishing Group",

}

TY - JOUR

T1 - Etanercept-induced myositis

T2 - Do We have to stop it? a surprising outcome

AU - Tariq, Hassan

AU - Ayesha, Bibi

AU - Weidenheim, Karen M.

AU - Franchin, Giovanni

PY - 2016/1/11

Y1 - 2016/1/11

N2 - We discuss a case of a 47-year-old man who presented with progressive proximal muscle weakness of the upper and lower extremities and unstable gait. He had been on etanercept for 6 months for severe psoriasis and psoriatic arthritis with good control of his disease. Serum creatine kinase (CK) level was found to be 5666 U/L and muscle biopsy showed a marked inflammatory myopathic process likely secondary to etanercept. He was started on high-dose steroids and advised to discontinue etanercept. Despite our recommendation, he never stopped using etanercept due to fear of a psoriasis flare. Three months later, he had significant improvement of clinical symptoms, normalised serum CK levels and discontinued prednisone.

AB - We discuss a case of a 47-year-old man who presented with progressive proximal muscle weakness of the upper and lower extremities and unstable gait. He had been on etanercept for 6 months for severe psoriasis and psoriatic arthritis with good control of his disease. Serum creatine kinase (CK) level was found to be 5666 U/L and muscle biopsy showed a marked inflammatory myopathic process likely secondary to etanercept. He was started on high-dose steroids and advised to discontinue etanercept. Despite our recommendation, he never stopped using etanercept due to fear of a psoriasis flare. Three months later, he had significant improvement of clinical symptoms, normalised serum CK levels and discontinued prednisone.

UR - http://www.scopus.com/inward/record.url?scp=84959553784&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84959553784&partnerID=8YFLogxK

U2 - 10.1136/bcr-2015-213577

DO - 10.1136/bcr-2015-213577

M3 - Article

VL - 2016

JO - BMJ Case Reports

JF - BMJ Case Reports

SN - 1757-790X

M1 - 213577

ER -